liu.seSearch for publications in DiVA
Change search
ReferencesLink to record
Permanent link

Direct link
Attractors in Frictional Systems Subjected to Periodic Loads
Linköping University, Department of Mathematics, Mathematics and Applied Mathematics. Linköping University, The Institute of Technology.
University of Michigan, MI USA.
Samsung SDI Central Research Centre, South Korea.
2013 (English)In: SIAM Journal on Applied Mathematics, ISSN 0036-1399, E-ISSN 1095-712X, Vol. 73, no 3, 1097-1116 p.Article in journal (Refereed) Published
Abstract [en]

This paper explores the effect of initial conditions on the behavior of coupled frictional elastic systems subject to periodic loading. Previously, it has been conjectured that the long term response will be independent of initial conditions if all nodes slip at least once during each loading cycle. Here, this conjecture is disproved in the context of a simple two-node system. Counter examples are presented of “unstable” steady-state orbits that repel orbits starting from initial conditions that are sufficiently close to the steady state. The conditions guaranteeing stability of such steady states are shown to be more restrictive than those required for the rate problem to be uniquely solvable for arbitrary derivative of the external loading. In cases of instability, the transient orbit is eventually limited either by slip occurring at both nodes simultaneously, or by one node separating. In both cases a stable limit cycle is obtained. Depending on the slopes of the constraint lines, the limit cycle can involve two periods of the loading cycle, in which case it appears to be unique, or it may repeat every loading cycle, in which case distinct limit cycles are reached depending on the sign of the initial deviation from the steady state. In the case of instability an example is given of a loading for which a quasi-static evolution problem with multiple solutions exists, whereas all rate problems are uniquely solvable.

Place, publisher, year, edition, pages
Society for Industrial and Applied Mathematics , 2013. Vol. 73, no 3, 1097-1116 p.
Keyword [en]
contact problems, shakedown, Melans theorem, Coulomb friction, attractors, uniqueness
National Category
Natural Sciences
URN: urn:nbn:se:liu:diva-95982DOI: 10.1137/120885024ISI: 000321040600001OAI: diva2:639987
Available from: 2013-08-12 Created: 2013-08-12 Last updated: 2013-09-25

Open Access in DiVA

fulltext(1219 kB)200 downloads
File information
File name FULLTEXT01.pdfFile size 1219 kBChecksum SHA-512
Type fulltextMimetype application/pdf

Other links

Publisher's full text

Search in DiVA

By author/editor
Andersson, Lars-Erik
By organisation
Mathematics and Applied MathematicsThe Institute of Technology
In the same journal
SIAM Journal on Applied Mathematics
Natural Sciences

Search outside of DiVA

GoogleGoogle Scholar
Total: 200 downloads
The number of downloads is the sum of all downloads of full texts. It may include eg previous versions that are now no longer available

Altmetric score

Total: 74 hits
ReferencesLink to record
Permanent link

Direct link